Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 28, 2022, 10:14 AM MDT for 11 counties in Colorado. It took effect at Apr 29, 2022, 11:00 AM MDT. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2022, 10:14 AM MDT (16:14 UTC)
- In effect from
- Apr 29, 2022, 11:00 AM MDT
- Expired
- Apr 29, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 3 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 12:02 PM MDT | HAIL 0.75 | 2 Sw Lochbuie, CO | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 29, 12:58 PM MDT | NON-TSTM WND GST 61 | 1 Ne Arvada, CO | |
| Apr 29, 1:05 PM MDT | NON-TSTM WND GST 64 | 3 S Boulder, CO | |
| Apr 29, 1:12 PM MDT | TSTM WND DMG | 1 Ne Lakewood, CO | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Apr 29, 1:21 PM MDT | NON-TSTM WND GST 69 | 3 Sw Rocky Flats, CO | MESONET STATION CO109 ROCKY FLATS HWY 93 AND 72. |
| Apr 29, 2:00 PM MDT | NON-TSTM WND DMG | 1 Wsw Federal Heights, CO | A TREE 3 TO 4 FOOT OF DIAMETER WAS UPROOTED AND BLOWN ONTO A HOUSE. THE EVENT WAS REPORTED BY A SPOTTER AFTER THE FACT. THEREFORE, THE TIME IS ESTIMATED. |
| Apr 29, 2:02 PM MDT | NON-TSTM WND GST 64 | 2 Nnw Genesee, CO | MESONET STATION CO065 GENESEE. |
| Apr 29, 2:05 PM MDT | NON-TSTM WND GST 82 | 2 Sw Broomfield, CO | AWOS STATION KBJC BROOMFIELD ROCKY MTN METRO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2643 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WWUS85 KBOU 281614 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1014 AM MDT Thu Apr 28 2022 COZ247-291200- /O.NEW.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 1014 AM MDT Thu Apr 28 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MDT Friday. * Affected Area...Fire Weather Zone 247. * Timing...11 AM to 7 PM MDT Friday. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fire that starts will have the potential to spread rapidly, and would be difficult if not impossible to control. Avoid any and all outdoor activities that may produce a spark and start a fast moving and potentially destructive wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
426 WWUS85 KBOU 282303 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 503 PM MDT Thu Apr 28 2022 ...Critical Fire Weather Conditions Expected Friday Afternoon... .Strong northwest winds are forecast to develop Friday and spread across the urban corridor and plains, with dry conditions during the afternoon leading to critical fire weather conditions. The highest danger will be over the southern plains where humidity will be particularly low, but given the forecast wind speeds, fire danger concerns still exist for areas north including the Denver metro and portions of the plains to the north and east despite more marginal humidity. COZ247-291200- /O.CON.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 503 PM MDT Thu Apr 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...11 AM to 7 PM MDT Friday. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...10 to 15 percent. * Impacts...Any fire that starts will have the potential to spread rapidly, and would be difficult if not impossible to control. Avoid any and all outdoor activities that may produce a spark and start a fast moving and potentially destructive wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ239>241-243>246-291200- /O.NEW.KBOU.FW.A.0012.220429T1700Z-220430T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- 503 PM MDT Thu Apr 28 2022 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE I-25 CORRIDOR AND PLAINS... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Friday morning through Friday evening. * Affected Area...Fire Weather Zones 239, 240, 241, 243, 244, 245 and 246. * Timing...11 AM to 7 PM Friday. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...15 to 20 percent. * Impacts...Any fire that starts will have the potential to spread rapidly, and could be difficult if not impossible to control. Avoid any and all outdoor activities that may produce a spark and start a fast moving and potentially destructive wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Rodriguez
936 WWUS85 KBOU 291022 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 422 AM MDT Fri Apr 29 2022 ...Critical Fire Weather Conditions Expected This Afternoon... .Strong northwest winds are forecast to develop Friday and spread across the urban corridor and plains, with dry conditions during the afternoon leading to critical fire weather conditions. The highest danger will be over the southern plains where humidity will be particularly low, but given the forecast wind speeds, fire danger concerns still exist for areas north including the Denver metro and portions of the plains to the north and east despite more marginal humidity. COZ239>241-243>246-300100- /O.UPG.KBOU.FW.A.0012.220429T1700Z-220430T0100Z/ /O.EXA.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- 422 AM MDT Fri Apr 29 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 239, 240, 241, 243, 244, 245, AND 246... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 239, 240, 241, 243, 244, 245 and 246. * Timing...11 AM to 7 PM Friday. * Winds...Northwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fire that starts will have the potential to spread rapidly, and could be difficult if not impossible to control. Avoid any and all outdoor activities that may produce a spark and start a fast moving and potentially destructive wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ247-300100- /O.CON.KBOU.FW.W.0018.220429T1700Z-220430T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 422 AM MDT Fri Apr 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 247... * Affected Area...Fire Weather Zone 247. * Timing...11 AM to 7 PM MDT Friday. * Winds...Northwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fire that starts will have the potential to spread rapidly, and would be difficult if not impossible to control. Avoid any and all outdoor activities that may produce a spark and start a fast moving and potentially destructive wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ AD
722 WWUS85 KBOU 300054 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 654 PM MDT Fri Apr 29 2022 ...Critical Fire Weather Conditions Subsiding... COZ239>241-243>247-300200- /O.EXP.KBOU.FW.W.0018.000000T0000Z-220430T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 654 PM MDT Fri Apr 29 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE URBAN CORRIDOR AND PLAINS... Critical fire weather conditions are subsiding as expected as humidity rises. Winds remain gusty along the urban corridor however, with humidity in the 20-30% range expected to persist for a few more hours, so elevated fire weather conditions continue. Red Flag Warning will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 28, 10:11 AM MDT, 3 minutes earlier.
Area forecast discussion, Apr 28, 10:11 AM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1011 AM MDT Thu Apr 28 2022 .UPDATE... Issued at 1010 AM MDT Thu Apr 28 2022 Quiet morning across the area under mostly sunny skies. Temperatures are on pace to reach the mid to upper 70s. Airmass becomes a little unstable this afternoon over the mountains and northern Colorado where CAPE up to 200 J/kg will be. Expect isolated to scattered high based showers late this afternoon and evening. Even though it is not as dry as yesterday. Sub cloud layer remains dry with little precipitation making it to the ground. East to northeast winds over the northeast plains will advect moisture into the area this afternoon and more so tonight. Models show dew points reaching the lower 50s over the far northeast corner of Colorado by Friday morning. Could see strong/severe storms over far northeast Colorado late tonight. CAMs show most of the thunderstorm activity staying north of Colorado, but can't rule out a few storms tonight. An update for Friday will be to issue a Red Flag Warning for southern Lincoln county. Areas along and north of the Palmer Divide, will be windy as well, but relative humidity should stay above 15 percent and in many areas, above 20 percent. && .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Thu Apr 28 2022 As a trough axis enters our region, another warm day is in store for northeastern Colorado. Areas across the urban corridor and plains reach the upper 70s and lower 80s. Mountains and valleys will also increase to the mid 50s to lower 60s. Some updates to this forecast package include: an increase in PoPs/cloud cover for the eastern plains and higher dewpoints across the region. Upper 500mb RH levels from the GFS/ECMWF indicate higher relative humidity levels this morning through this evening. This can already be seen this morning on the GOES-16 GEOColor as clouds begin to push into our CWA; this brings the next underlying question of where will the precipitation occur? High based showers are possible for the foothills, urban corridor and plains this afternoon but with dewpoints in the lower to mid 20s, it is unlikely most of these areas will receive measurable amounts. The best chance of precipitation from thunderstorms will mainly focus in Sedgwick county where the lee cyclone forms. Taking a look at NAMNEST soundings, inverted v soundings are prevalent across the plains and I-25 corridor this afternoon. If these high based storms do not produce much moisture early afternoon into this evening, it is possible areas near Weld, Logan, and Morgan counties could see dry microbursts given the supportive environment of dry air. Either way, these storms have a weak supportive environment of mean layer cape values 200-500 J/kg and with strong southwesterly flow, they will most likely be short lived producing strong wind gusts up to 40-50 mph. Tonight, expect warmer lows than yesterday as cloud cover builds into the region. .LONG TERM...(Friday through Wednesday) Issued at 430 AM MDT Thu Apr 28 2022 A sharp cold front and its accompanying trough will move through Friday morning. The downslope wind should limit the chance of showers just east of the Front Range, but there will still be some showers over the mountains and the northeast corner. The current forecast looks to have this all handled fairly well. We did beef up the wind speeds on the plains in the afternoon as we should still have fairly deep mixing and we'll make the most out of the low level flow. Also with a bit stronger cold advection in the latest model runs, we've lower temperatures a little Friday and Friday night. The strongest low/mid level pressure gradient for northeastern Colorado looks to be Friday night, then the ridge will be moving in with drier air and subsidence on Saturday. This timing is not favorable for high winds, though the northeast part of the plains could be close. We expect the winds to decrease from west to east on Saturday, but the northeast corner could still be near high wind criteria through the middle of the day. The ridge axis passes Saturday night, with the next trough moving through Sunday night into Monday. There's some disagreement about the timing and latitude of this trough, but it does look like a pretty good chance there will be a batch of unstable moist air with some lift moving across in this time period. Slower/further south runs keep the showers around longer into Monday, while some runs such as the operational GFS dry us out quickly on Monday with a bit more wind and cooling. There's good agreement on the existence of the next strong shortwave in the Tuesday/Wednesday time frame, but more disagreement on the timing and latitude. At this point, we're not sure which day the best threat of showers is on and whether there will be significant rainfall, or just a quick band of showers and then more wind. The chance of rain with some cooling is fine for now. We did generally raise the winds throughout the extended period from the NBM solution which still has a negative bias. The MOS numbers from the various models look better as our breezy/windy spring continues. Humidities are probably higher most of this time for limited fire weather issues, though there could be a period with lower humidities and some wind in there somewhere. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 430 AM MDT Thu Apr 28 2022 All terminals will continue in VFR conditions through the TAF period. Southwesterly winds will slowly shift to the northeast in this morning. Wind speeds remain light under 11kts until Thursday afternoon. By early Thursday afternoon, an increase in cloud cover will occur due to the next shortwave entering Colorado which will lead to SCT to BKN cloud decks near 15-20k ft. This pattern should also increase winds up to 11-13kts through 00Z but thunderstorms are unlikely at this time. Thursday night into Friday morning, winds will shift to a westerly flow reaching 10-12kts. && .FIRE WEATHER... Issued at 430 AM MDT Thu Apr 28 2022 Elevated fire weather conditions are focus mainly in the areas of the Palmer Divide, South park, and the adjacent eastern plains near Elbert, Lincoln counties this afternoon due to minimum relative humidity levels trend near 13-17 percent. Winds will remain under 20 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 7 PM MDT Friday for COZ247. && UPDATE...Meier SHORT TERM...AD LONG TERM...Gimmestad AVIATION...AD FIRE WEATHER...Gimmestad/AD
Hazardous weather outlook, Apr 28, 5:06 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 506 AM MDT Thu Apr 28 2022 COZ030>051-291115- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 506 AM MDT Thu Apr 28 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The warmest day this week arrives today as afternoon highs for the urban corridor and plains reach the upper 70s and lower 80s. Mountains and valleys will also increase to the mid 50s to lower 60s. High based showers and isolated thunderstorms are possible starting late afternoon to early evening for areas near the Wyoming/Colorado/Nebraska border. These storms will push northeast thus areas across I-76 have the highest chances of precipitation today. Areas in the northeastern corner could see isolated severe storms late afternoon into early evening. These isolated storms are likely to produce strong gusts up to 40-50 mph. Tonight, expect warmer lows than yesterday as cloud cover builds into the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong winds will spread across the plains behind a cold front Friday afternoon through Saturday morning. Wind gusts to around 50 mph are expected Friday afternoon and evening. On Saturday, winds will not be as strong near the mountains, but the strong winds will continue over the northeast part of the state through at least the middle of the day. There will be snow showers in the mountains Friday, with light accumulations mainly over the ridges. Additional weather systems will move through Sunday into Monday and again Tuesday into Wednesday. Details are uncertain with these systems, but a couple periods of snow showers are likely in the mountains with a good chance of rain showers on the plains along with some windy periods. Depending on the timing and track of these weather systems, there may still be some periods of elevated fire danger as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send wind reports. AD/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 5:03 PM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 5 more | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.